2015, 2015(special): 330-339. doi: 10.3934/proc.2015.0330

A symmetric nearly preserving general linear method for Hamiltonian problems

1. 

Department of Mathematics - University of Salerno, Via Giovanni Paolo II, 132, 84084 Fisciano (SA), Italy, Italy, Italy

Received  August 2014 Revised  September 2015 Published  November 2015

This paper is concerned with the numerical solution of Hamiltonian problems, by means of nearly conservative multivalue numerical methods. In particular, the method we propose is symmetric, G-symplectic, diagonally implicit and generates bounded parasitic components over suitable time intervals. Numerical experiments on a selection of separable Hamiltonian problems are reported, also based on real data provided by Nasa Horizons System.
Citation: Raffaele D’Ambrosio, Giuseppe De Martino, Beatrice Paternoster. A symmetric nearly preserving general linear method for Hamiltonian problems. Conference Publications, 2015, 2015 (special) : 330-339. doi: 10.3934/proc.2015.0330
References:
[1]

J.C. Butcher, General Linear Methods, Acta Numer., 15 (2006), 157-256.

[2]

J.C. Butcher, Numerical methods for Ordinary Differential Equations, Second Edition, Wiley, Chichester, 2008.

[3]

J. C. Butcher, Y. Habib, A. T. Hill, and T. J. T. Norton, The control of parasitism in $G$-symplectic methods, SIAM J. Numer. Anal., 52(5) (2014), 2440-2465.

[4]

J. C. Butcher and R. D'Ambrosio, Partitioned general linear methods for separable Hamiltonian problems, in preparation.

[5]

J. C. Butcher and L. L. Hewitt, The existence of symplectic general linear methods, Numer. Algor., 51 (2009), 77-84.

[6]

R. D'Ambrosio, On the G-symplecticity of two-step Runge-Kutta methods, Commun. Appl. Ind. Math., 3(1) (2012), e-403, DOI: 10.1685/journal.caim.403.

[7]

R. D'Ambrosio, Multi-value numerical methods for hamiltonian systems, Numerical Mathematics and Advanced Applications - ENUMATH 2013, Lecture Notes in Computational Science and Engineering 103 (2015), 185-193.

[8]

R. D'Ambrosio, G. De Martino and B. Paternoster, Construction of nearly conservative multivalue numerical methods for Hamiltonian problems, Commun. Appl. Ind. Math., 3(2) (2012), e-412, DOI: 10.1685/journal.caim.412.

[9]

R. D'Ambrosio, G. De Martino and B. Paternoster, Numerical integration of Hamiltonian problems by G-symplectic methods, Adv. Comput. Math., 40(2) (2014), 553-575.

[10]

R. D'Ambrosio, E. Esposito and B. Paternoster, General Linear Methods for $y''=f(y(t))$, Numer. Algorithms, 61(2) (2012), 331-349.

[11]

R. D'Ambrosio and E. Hairer, Long-term stability of multi-value methods for ordinary differential equations, J. Sci. Comput., 60(3) (2014), 627-640.

[12]

R. D'Ambrosio, E. Hairer and C. Zbinden, G-symplecticity implies conjugate-symplecticity of the underlying one-step method, BIT, 53(4) (2013), 867-872.

[13]

E. Hairer and P. Leone, Order barriers for symplectic multi-value methods, Numerical analysis 1997, Proc. of the 17th Dundee Biennial Conference 1997, (eds. D. F. Griffiths, D. J. Higham, G. A. Watson), Pitman Research Notes in Mathematics Series 380, 1998.

[14]

E. Hairer and C. Lubich, Symmetric multistep methods over long times , Numer. Math., 97 (2004), 699-723.

[15]

E. Hairer, C. Lubich and G. Wanner, Geometric numerical integration. Structure-preserving algorithms for ordinary differential equations, Second edition, Springer Series in Computational Mathematics 31, Springer-Verlag, Berlin, 2006.

[16]

E. Hairer, S. P. Nørsett and G. Wanner, Solving Ordinary Differential Equations, Second edition, Springer Series in Computational Mathematics 8, Springer-Verlag, Berlin, 2008.

[17]

Z. Jackiewicz, General Linear Methods for Ordinary Differential Equations, John Wiley & Sons, Hoboken, New Jersey, 2009.

[18]

P. Leone, Symplecticity and symmetry of general integration methods, Ph.D. thesis, Universite de Geneve, Section de Mathematiques, 2000.

[19]

R. I McLachlan, and G. R. W. Quispel, Geometric Integrators for ODEs, J. Phys. A: Math. Gen. 39 (2006), 5251-5285.

[20]

K. Meyer, G. Hall and D. Offin, Introduction to Hamiltonian Dynamical Systems and the N-Body Problem, Series: Applied Mathematical Sciences, Vol. 90, XIII, 2009.

[21]

J. M. Sanz-Serna and M. P. Calvo, Numerical Hamiltonian Problems, Chapman & Hall, London, England, 1994.

[22]

D. Okunbor and R. D. Skeel, Explicit Canonical Methods for Hamiltonian Systems, Math. Comput., 59(200) (1992), 439-455.

[23]

Y. F. Tang, The simplecticity of multistep methods, Comput. Math. Appl., 25(3) (1993), 83-90.

show all references

References:
[1]

J.C. Butcher, General Linear Methods, Acta Numer., 15 (2006), 157-256.

[2]

J.C. Butcher, Numerical methods for Ordinary Differential Equations, Second Edition, Wiley, Chichester, 2008.

[3]

J. C. Butcher, Y. Habib, A. T. Hill, and T. J. T. Norton, The control of parasitism in $G$-symplectic methods, SIAM J. Numer. Anal., 52(5) (2014), 2440-2465.

[4]

J. C. Butcher and R. D'Ambrosio, Partitioned general linear methods for separable Hamiltonian problems, in preparation.

[5]

J. C. Butcher and L. L. Hewitt, The existence of symplectic general linear methods, Numer. Algor., 51 (2009), 77-84.

[6]

R. D'Ambrosio, On the G-symplecticity of two-step Runge-Kutta methods, Commun. Appl. Ind. Math., 3(1) (2012), e-403, DOI: 10.1685/journal.caim.403.

[7]

R. D'Ambrosio, Multi-value numerical methods for hamiltonian systems, Numerical Mathematics and Advanced Applications - ENUMATH 2013, Lecture Notes in Computational Science and Engineering 103 (2015), 185-193.

[8]

R. D'Ambrosio, G. De Martino and B. Paternoster, Construction of nearly conservative multivalue numerical methods for Hamiltonian problems, Commun. Appl. Ind. Math., 3(2) (2012), e-412, DOI: 10.1685/journal.caim.412.

[9]

R. D'Ambrosio, G. De Martino and B. Paternoster, Numerical integration of Hamiltonian problems by G-symplectic methods, Adv. Comput. Math., 40(2) (2014), 553-575.

[10]

R. D'Ambrosio, E. Esposito and B. Paternoster, General Linear Methods for $y''=f(y(t))$, Numer. Algorithms, 61(2) (2012), 331-349.

[11]

R. D'Ambrosio and E. Hairer, Long-term stability of multi-value methods for ordinary differential equations, J. Sci. Comput., 60(3) (2014), 627-640.

[12]

R. D'Ambrosio, E. Hairer and C. Zbinden, G-symplecticity implies conjugate-symplecticity of the underlying one-step method, BIT, 53(4) (2013), 867-872.

[13]

E. Hairer and P. Leone, Order barriers for symplectic multi-value methods, Numerical analysis 1997, Proc. of the 17th Dundee Biennial Conference 1997, (eds. D. F. Griffiths, D. J. Higham, G. A. Watson), Pitman Research Notes in Mathematics Series 380, 1998.

[14]

E. Hairer and C. Lubich, Symmetric multistep methods over long times , Numer. Math., 97 (2004), 699-723.

[15]

E. Hairer, C. Lubich and G. Wanner, Geometric numerical integration. Structure-preserving algorithms for ordinary differential equations, Second edition, Springer Series in Computational Mathematics 31, Springer-Verlag, Berlin, 2006.

[16]

E. Hairer, S. P. Nørsett and G. Wanner, Solving Ordinary Differential Equations, Second edition, Springer Series in Computational Mathematics 8, Springer-Verlag, Berlin, 2008.

[17]

Z. Jackiewicz, General Linear Methods for Ordinary Differential Equations, John Wiley & Sons, Hoboken, New Jersey, 2009.

[18]

P. Leone, Symplecticity and symmetry of general integration methods, Ph.D. thesis, Universite de Geneve, Section de Mathematiques, 2000.

[19]

R. I McLachlan, and G. R. W. Quispel, Geometric Integrators for ODEs, J. Phys. A: Math. Gen. 39 (2006), 5251-5285.

[20]

K. Meyer, G. Hall and D. Offin, Introduction to Hamiltonian Dynamical Systems and the N-Body Problem, Series: Applied Mathematical Sciences, Vol. 90, XIII, 2009.

[21]

J. M. Sanz-Serna and M. P. Calvo, Numerical Hamiltonian Problems, Chapman & Hall, London, England, 1994.

[22]

D. Okunbor and R. D. Skeel, Explicit Canonical Methods for Hamiltonian Systems, Math. Comput., 59(200) (1992), 439-455.

[23]

Y. F. Tang, The simplecticity of multistep methods, Comput. Math. Appl., 25(3) (1993), 83-90.

[1]

Alessandra Celletti. Some KAM applications to Celestial Mechanics. Discrete and Continuous Dynamical Systems - S, 2010, 3 (4) : 533-544. doi: 10.3934/dcdss.2010.3.533

[2]

Luca Biasco, Luigi Chierchia. Exponential stability for the resonant D'Alembert model of celestial mechanics. Discrete and Continuous Dynamical Systems, 2005, 12 (4) : 569-594. doi: 10.3934/dcds.2005.12.569

[3]

Alexander Mielke. Weak-convergence methods for Hamiltonian multiscale problems. Discrete and Continuous Dynamical Systems, 2008, 20 (1) : 53-79. doi: 10.3934/dcds.2008.20.53

[4]

Jan J. Sławianowski, Vasyl Kovalchuk, Agnieszka Martens, Barbara Gołubowska, Ewa E. Rożko. Essential nonlinearity implied by symmetry group. Problems of affine invariance in mechanics and physics. Discrete and Continuous Dynamical Systems - B, 2012, 17 (2) : 699-733. doi: 10.3934/dcdsb.2012.17.699

[5]

P. Balseiro, M. de León, Juan Carlos Marrero, D. Martín de Diego. The ubiquity of the symplectic Hamiltonian equations in mechanics. Journal of Geometric Mechanics, 2009, 1 (1) : 1-34. doi: 10.3934/jgm.2009.1.1

[6]

Rasmus Dalgas Kongskov, Yiqiu Dong. Tomographic reconstruction methods for decomposing directional components. Inverse Problems and Imaging, 2018, 12 (6) : 1429-1442. doi: 10.3934/ipi.2018060

[7]

Simon Hochgerner. Symmetry actuated closed-loop Hamiltonian systems. Journal of Geometric Mechanics, 2020, 12 (4) : 641-669. doi: 10.3934/jgm.2020030

[8]

Alberto Farina. Symmetry of components, Liouville-type theorems and classification results for some nonlinear elliptic systems. Discrete and Continuous Dynamical Systems, 2015, 35 (12) : 5869-5877. doi: 10.3934/dcds.2015.35.5869

[9]

Piotr Gwiazda, Piotr Minakowski, Agnieszka Świerczewska-Gwiazda. On the anisotropic Orlicz spaces applied in the problems of continuum mechanics. Discrete and Continuous Dynamical Systems - S, 2013, 6 (5) : 1291-1306. doi: 10.3934/dcdss.2013.6.1291

[10]

Colin J. Cotter, Darryl D. Holm. Geodesic boundary value problems with symmetry. Journal of Geometric Mechanics, 2010, 2 (1) : 51-68. doi: 10.3934/jgm.2010.2.51

[11]

Tran Ninh Hoa, Ta Duy Phuong, Nguyen Dong Yen. Linear fractional vector optimization problems with many components in the solution sets. Journal of Industrial and Management Optimization, 2005, 1 (4) : 477-486. doi: 10.3934/jimo.2005.1.477

[12]

Marian Gidea, Rafael De La Llave. Topological methods in the instability problem of Hamiltonian systems. Discrete and Continuous Dynamical Systems, 2006, 14 (2) : 295-328. doi: 10.3934/dcds.2006.14.295

[13]

James Montaldi. Bifurcations of relative equilibria near zero momentum in Hamiltonian systems with spherical symmetry. Journal of Geometric Mechanics, 2014, 6 (2) : 237-260. doi: 10.3934/jgm.2014.6.237

[14]

Pedro Freitas. The linear damped wave equation, Hamiltonian symmetry, and the importance of being odd. Discrete and Continuous Dynamical Systems, 1998, 4 (4) : 635-640. doi: 10.3934/dcds.1998.4.635

[15]

Michael Herty, Giuseppe Visconti. Kinetic methods for inverse problems. Kinetic and Related Models, 2019, 12 (5) : 1109-1130. doi: 10.3934/krm.2019042

[16]

Sanjay Dharmavaram, Timothy J. Healey. Direct construction of symmetry-breaking directions in bifurcation problems with spherical symmetry. Discrete and Continuous Dynamical Systems - S, 2019, 12 (6) : 1669-1684. doi: 10.3934/dcdss.2019112

[17]

Miguel Rodríguez-Olmos. Book review: Geometric mechanics and symmetry, by Darryl D. Holm, Tanya Schmah and Cristina Stoica. Journal of Geometric Mechanics, 2009, 1 (4) : 483-488. doi: 10.3934/jgm.2009.1.483

[18]

Luis C. García-Naranjo, Mats Vermeeren. Structure preserving discretization of time-reparametrized Hamiltonian systems with application to nonholonomic mechanics. Journal of Computational Dynamics, 2021, 8 (3) : 241-271. doi: 10.3934/jcd.2021011

[19]

Lucio Cadeddu, Giovanni Porru. Symmetry breaking in problems involving semilinear equations. Conference Publications, 2011, 2011 (Special) : 219-228. doi: 10.3934/proc.2011.2011.219

[20]

Claudia Anedda, Giovanni Porru. Symmetry breaking and other features for Eigenvalue problems. Conference Publications, 2011, 2011 (Special) : 61-70. doi: 10.3934/proc.2011.2011.61

 Impact Factor: 

Metrics

  • PDF downloads (55)
  • HTML views (0)
  • Cited by (0)

[Back to Top]